MAUDE Adverse Event Report: ABIOMED, INC. - 1220648 IMPELLA; INTRODUCER, CATHETER (INTRODUCER)

ABIOMED, INC. - 1220648 IMPELLA; INTRODUCER, CATHETER (INTRODUCER)
Catalog Number 2000342
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 04/08/2026
Type of Reportable Event Serious Injury
Event or Problem Description
An impella rp flex device was inserted via the right femoral vein in a 51-year-old male patient with a history of diabetes mellitus and renal insufficiency.The patient¿s clinical state prior to initiation of support was identified as scai shock stage d.During the procedure, bleeding was noted from the hemostatic valve of the rp flex peel-away sheath, requiring the opening of a new insertion kit.The team was called to discuss low flows, with elevated placement signal (ps) and low anticoagulation levels.Heparin was started earlier.It was discussed that flows may be falsely low due to elevated ps.No hemolysis changes were observed, but monitoring for hemolysis was ongoing.On rounds, ps remained elevated (137/84[103]) and flows were much lower than expected (2.1/0.5 [1.5] at p8).Motor current (mc) was 390/342 (365), consistent with the selected p level of p8.Heparin initiation was delayed.Possible clot, sensor drift, or need for device replacement were discussed after echocardiography showed a decompressed right ventricle, suggesting actual flows were higher than calculated.Physicians were consulted about possible clot in the device, and further echo revealed a severely dilated right ventricle and ivc, with color doppler confirming flow at the outflow.The team decided to leave the flex in place while considering escalation to a cp 5.5 for higher mechanical support.Trend screen at 24 hours showed a spike in motor current and placement signal with an immediate drop in flows.Coagulation was found to be subtherapeutic.Replacement of the rp flex was discussed, but the physician declined due to the patient¿s status.The patient expired on support.Bleeding, thrombosis, and hemolysis may occur due to anticoagulation and purge requirements associated with impella support, and can be attributed to patient-specific factors such as critical illness, delayed anticoagulation and low-flow states during mechanical circulatory support.The device will be conservatively reported for death; however, the death is most likely attributed to the patient's underlying critical clinical condition as the patient presented in scai shock stage d.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Updated clinical narrative: an impella rp flex device was inserted via the right femoral vein in a 51-year-old male patient with a history of diabetes mellitus and renal insufficiency.The patient¿s clinical state prior to initiation of support was identified as scai shock stage¿d.During the procedure, bleeding was noted from the hemostatic valve of the rp flex peel-away sheath, requiring the opening of a new insertion kit.There was no blood product given due to the hemostatic valve issue.The team was called to discuss low flows, with elevated placement signal (ps) and low anticoagulation levels.Heparin was started earlier.It was discussed that flows may be falsely low due to elevated ps.No hemolysis changes were reported to be observed, but monitoring for hemolysis was ongoing.It was later reported that the labs were hemolyzed according to the rn.On rounds, ps remained elevated (137/84[103]) and flows were much lower than expected (2.1/0.5 [1.5] at p8).Motor current (mc) was 390/342 (365), consistent with the selected p level of p8.Heparin initiation was delayed.Possible clot, sensor drift, or need for device replacement were discussed after echocardiography showed a decompressed right ventricle, suggesting actual flows were higher than calculated.Physicians were consulted about possible clot in the device, and further echo revealed a severely dilated right ventricle and ivc, with color doppler confirming flow at the outflow.The team decided to leave the flex in place while considering escalation to a cp 5.5 for higher mechanical support.Trend screen at 24 hours showed a spike in motor current and placement signal with an immediate drop in flows.Coagulation was found to be subtherapeutic.During the night critical care doc made the decision to stop heparin due to a high inr.Replacement of the rp flex was discussed, but the physician declined due to the patient¿s status.The patient expired on support.Bleeding, thrombosis, and hemolysis may occur due to anticoagulation and purge requirements associated with impella support, and can be attributed to patient-specific factors such as critical illness, delayed anticoagulation and low-flow states during mechanical circulatory support.The device will be conservatively reported for death; however, the death is most likely attributed to the patient's underlying critical clinical condition as the patient presented in scai shock stage d.
 
Additional Manufacturer Narrative
Updated information: b5 clinical narrative updated.D4 catalog number updated.
 
Additional Manufacturer Narrative
Fluid leak/ major bleed: the cause of the bleed was not determined due to lack of clinical details, no product returned for analysis.

Brand Name
IMPELLA
Common Device Name
INTRODUCER, CATHETER (INTRODUCER)
Manufacturer (Section D)
ABIOMED, INC. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
7814934967
MDR Report Key24884547
Report Number1220648-2026-06806
Device Sequence Number16034902
Product Code DYB
UDI-Device Identifier00813502010411
UDI-Public(01)00813502010411(17)270831(10)S9241388
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/04/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number2000342
Device Lot NumberS9241388
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/08/2026
Supplement Date Received by Manufacturer04/23/2026
06/04/2026
Initial Report FDA Received Date04/15/2026
Supplement Report FDA Received Date05/04/2026
06/05/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/11/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR
Patient SexMale
Patient Weight127 KG
Patient RaceBlack Or African American